Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 17, 2018Custer County, Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 17, 2018, 3:38 PM MDT for Custer County, Fall River County, South Dakota. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:38 PM MDT (21:38 UTC)
Expired
May 17, 2018, 4:45 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, SD, Fall River County, SD

The radar

The Rapid City radar (KUDX), 89 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:39 PM MDTHAIL 111 Wsw Pringle, SD
May 17, 3:55 PM MDTHAIL 0.72 Wsw Argyle, SDLOTS OF PEA AND DIME SIZE HAIL WITH HEAVY RAINFALL.
May 17, 4:13 PM MDTTSTM WND GST 541 W Wind Cave Visitors, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:23 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KUNR 172138
SVRUNR
SDC033-047-172245-
/O.NEW.KUNR.SV.W.0021.180517T2138Z-180517T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
338 PM MDT THU MAY 17 2018

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Western Custer County in southwestern South Dakota...
  North central Fall River County in southwestern South Dakota...

* Until 445 PM MDT

* At 338 PM MDT, a severe thunderstorm was located near Argyle, or 12
  miles northwest of Hot Springs, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Custer, Pringle, Argyle, Wind Cave National Park, Stockade Lake,
  Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
  Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 10377 4356 10392 4384 10346 4361 10312
TIME...MOT...LOC 2138Z 228DEG 24KT 4351 10371 

HAIL...1.50IN
WIND...60MPH
 
$$

JC
2 follow-up statements
402 
WWUS53 KUNR 172202
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
402 PM MDT THU MAY 17 2018

SDC033-047-172245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-180517T2245Z/
Custer SD-Fall River SD-
402 PM MDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CUSTER AND NORTHERN FALL RIVER COUNTIES...

At 402 PM MDT, a severe thunderstorm was located over Pringle, or 12
miles south of Custer, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Custer, Pringle, Argyle, Wind Cave National Park, Stockade Lake,
Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4344 10360 4363 10381 4384 10346 4361 10312
TIME...MOT...LOC 2202Z 227DEG 22KT 4359 10358 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
329 
WWUS53 KUNR 172235
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
435 PM MDT THU MAY 17 2018

SDC033-047-172245-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-180517T2245Z/
Custer SD-Fall River SD-
435 PM MDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER AND NORTHERN
FALL RIVER COUNTIES WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern South Dakota.

LAT...LON 4344 10360 4363 10381 4384 10346 4361 10312
TIME...MOT...LOC 2235Z 228DEG 24KT 4374 10335 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:10 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 17, 2:10 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
210 PM MDT Thu May 17 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 205 PM MDT Thu May 17 2018

An upper level trough covers the western CONUS, and a
weak wave is pushing through the northern plains. Showers and
thunderstorms have developed across parts of far western SD.
Surface trough is moving into the CWA, and winds ahead of the
trough are breezy across west central SD. Temperatures are rising
into the 80s, and dew points are in the 50s and lower 60s.

A potent shortwave associated with the upper trough will cross the
CWA this afternoon and evening, sparking thunderstorms across much
of the area. MLCAPE is already 1500-2000 J/kg over much of the area,
and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res
convective models are showing thunderstorms expanding around the
SD/WY border early this afternoon, forming an MCS as the wave shifts
eastward. Inverted-V soundings support strong wind gusts, and large
hail will also be a possibility. PW values of 150-200% of normal
suggest heavy rain, and flooding may be a concern, especially for
areas that have recently received plentiful moisture. Storms will
shift into eastern SD after midnight.

Low-level trough will linger over the region Friday. Cooler air will
start to push into the CWA from the northwest with a cold front,
while southerly flow across southern and central SD will keep
temperatures warm, allowing instability to redevelop. Another round
of thunderstorms is expected along and southeast of the front.
Decent CAPE and shear will allow for a few marginally strong storms,
especially across southwestern to central SD.

Showers will persist across mainly the southeastern half of the CWA
Saturday, as the low very slowly transitions from eastern CO into KS
and eastern NE. As cold air wraps into the low, highs Saturday will
be only in the 50s, with lows Saturday night dipping into the 30s
and 40s.

The low finally starts moving out of the region Sunday, and a
warming trend will begin as ridging develops. Meanwhile, another
strong low pressure system will develop over the western states,
which will bring more storm activity to the region towards the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1131 AM MDT Thu May 17 2018

Scattered showers and thunderstorms are expected to develop
through the early afternoon hours and will become numerous over
western South Dakota and northeast Wyoming through the late
afternoon into the evening. Some strong to severe thunderstorms
are expected, with large hail and damaging wind gusts. Outside of
the showers and thunderstorms, VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...13
Hazardous weather outlook, May 17, 4:04 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Thu May 17 2018

SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday and then again early next
week. Widespread severe weather is not expected, but a stronger
storm or two is possible with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-181300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for additional severe storms on Friday. Some of
these storms may contain large hail and strong winds. Otherwise,
the next chance for thunderstorms will be early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-181300-
Northern Campbell-Southern Campbell-
404 AM MDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Widespread severe storms are not expected, but small hail and
gusty winds are possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for showers and thunderstorms are expected through
next week. At this time, the threat for severe thunderstorms
looks to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 17, 1:12 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
112 PM MDT THU MAY 17 2018

SDZ012-025-072-073-171945-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
112 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN
MEADE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Spearfish, Belle Fourche, Nisland, Saint Onge,
Fruitdale, Arpan and Belle Fourche Reservoir.

This Includes Interstate 90 in South Dakota between Mile Markers 5
and 11.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4449 10393 4468 10404 4482 10363 4455 10347
TIME...MOT...LOC 1912Z 254DEG 15KT 4462 10385

Calderon
Local storm report, May 17, 2:10 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 SSE DOWNTOWN BELLE FO 44.66N 103.84W
05/17/2018  E1.50 INCH       BUTTE              SD   SOCIAL MEDIA

&&

EAGAN
Local storm report, May 17, 2:46 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
05/17/2018  E1.50 INCH       BUTTE              SD   SOCIAL MEDIA

&&

EAGAN
Local storm report, May 17, 2:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 SSW FRUITDALE         44.65N 103.71W
05/17/2018  E1.00 INCH       BUTTE              SD   PUBLIC

&&

AFOSCATO
Local storm report, May 17, 3:03 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             DEWEY                   43.53N 104.04W
05/17/2018  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, May 17, 3:09 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             6 E DOWNTOWN BELLE FOUR 44.67N 103.73W
05/17/2018  E1.00 INCH       BUTTE              SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:18 PM MDTSpecial Weather StatementUNRLawrence42 min
May 16, 6:26 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington64 min
May 16, 7:16 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington59 min
May 16, 8:12 PM MDTSpecial Weather StatementUNRPennington33 min
May 16, 8:41 PM MDTSpecial Weather StatementUNRPennington34 min
May 16, 9:12 PM MDTSpecial Weather StatementUNRPennington33 min
May 17, 1:12 PM MDTSpecial Weather StatementUNRButte33 min
May 17, 1:17 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade58 min
May 17, 2:09 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade66 min
May 17, 2:11 PM MDTSevere Thunderstorm WarningUNRButte, Harding64 min
May 17, 2:40 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River65 min
May 17, 2:45 PM MDTSevere Thunderstorm WarningUNRButte30 min
May 17, 3:05 PM MDTAreal Flood AdvisoryUNRButte3 hr
May 17, 3:06 PM MDTFlash Flood WarningUNRCuster, Fall River5 hr
May 17, 3:14 PM MDTSevere Thunderstorm WarningUNRButte, Meade61 min
May 17, 3:51 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins54 min
May 17, 4:32 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington58 min
May 17, 4:52 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach53 min
May 17, 5:24 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.